Alert archive / Indiana / Flash Flood Warnings in 2008

Flash Flood Warning 16, NWS Indianapolis, IN

May 27, 2008Lawrence County, Martin County, Indiana

NWS Indianapolis, IN issued this flash flood warning at May 27, 2008, 4:23 PM EDT for Lawrence County, Martin County, Indiana. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2008, 4:23 PM EDT (20:23 UTC)
Expired
May 27, 2008, 9:30 PM EDT
In force
5 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Lawrence County, IN, Martin County, IN

The radar

The Indianapolis radar (KIND), 100 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 4:35 PM EDTFLASH FLOOD8 Nne Bedford, INWATER WAS COVERING PORTIONS OF BARTLETTSVILLE ROAD
May 27, 5:50 PM EDTFLASH FLOOD3 Nw Bedford, INPART OF STATE ROAD 54 NEAR AVOCA WAS REPORTED TO BE DAMAGED WITH PARTS OF THE ROAD MOVING IN THE FLOOD WATERS. WATER WAS ALSO APPROACHING A FEW HOMES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 272023
FFWIND
INC093-101-272330-
/O.NEW.KIND.FF.W.0016.080527T2023Z-080527T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
423 PM EDT TUE MAY 27 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA...
  NORTHEASTERN MARTIN COUNTY IN SOUTHWEST INDIANA...

* UNTIL 730 PM EDT

* AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OOLITIC.

RAINFALL AMOUNTS OF TWO TO THREE INCHES IN A SHORT PERIOD OF TIME IS 
EXPECTED IN THE WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3868 8679 3883 8678 3896 8663 3900 8632
      3899 8629 3891 8629 3888 8652 3883 8655
      3876 8653 3875 8631 3869 8631
TIME...MOT...LOC 2023Z 180DEG 0KT 3877 8671 3879 8646

$$

JAS
3 follow-up statements
000 
WGUS73 KIND 272054
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
449 PM EDT TUE MAY 27 2008

INC093-101-272330-
/O.CON.KIND.FF.W.0016.000000T0000Z-080527T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAWRENCE-MARTIN-
449 PM EDT TUE MAY 27 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
NORTHEASTERN MARTIN AND LAWRENCE COUNTIES...

AT 445 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS IN LAWRENCE COUNTY 
REPORTED FLASH FLOODING OVER THE WARNED AREA WITH WATER COVERING 
PORTIONS OF BARTLETTSVILLE ROAD...STEVENS LANE...YOCKEY ROAD...AND 
LITTLE SALT CREEK RUN ROAD.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OOLITIC.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3868 8679 3883 8678 3896 8663 3900 8632
      3899 8629 3891 8629 3888 8652 3883 8655
      3876 8653 3875 8631 3869 8631
TIME...MOT...LOC 2049Z 180DEG 0KT 3877 8671 3879 8646

$$

BROOKS
000 
WGUS73 KIND 272205
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
559 PM EDT TUE MAY 27 2008

INC093-101-272330-
/O.CON.KIND.FF.W.0016.000000T0000Z-080527T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAWRENCE-MARTIN-
559 PM EDT TUE MAY 27 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
NORTHEASTERN MARTIN AND LAWRENCE COUNTIES...

AT 550 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS IN LAWRENCE COUNTY 
REPORTED FLASH FLOODING OVER THE WARNED AREA WITH WATER COVERING 
PORTIONS OF BARTLETTSVILLE ROAD...STEVENS LANE...YOCKEY 
ROAD...LITTLE SALT CREEK RUN ROAD...TWIN BRIDGES ROAD...PATTON HILL 
ROAD...AND STATE ROAD 54 NEAR AVOCA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OOLITIC.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3868 8679 3883 8678 3896 8663 3900 8632
      3899 8629 3891 8629 3888 8652 3883 8655
      3876 8653 3875 8631 3869 8631
TIME...MOT...LOC 2159Z 180DEG 0KT 3877 8671 3879 8646

$$

BROOKS
000 
WGUS53 KIND 272325
FFWIND
INC093-101-280130-
/O.EXT.KIND.FF.W.0016.000000T0000Z-080528T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
722 PM EDT TUE MAY 27 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA...
  NORTHEASTERN MARTIN COUNTY IN SOUTHWEST INDIANA...

* UNTIL 930 PM EDT

* AT 718 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS IN LAWRENCE COUNTY 
REPORTED FLASH FLOODING OVER THE WARNED AREA WITH WATER COVERING 
PORTIONS OF BARTLETTSVILLE ROAD...STEVENS LANE...YOCKEY 
ROAD...LITTLE SALT CREEK RUN ROAD...TWIN BRIDGES ROAD...PATTON HILL 
ROAD...STATE ROAD 54 NEAR AVOCA...AND PARKS IMPLANT ROAD.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OOLITIC.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3868 8679 3883 8678 3896 8663 3900 8632
      3899 8629 3891 8629 3888 8652 3883 8655
      3876 8653 3875 8631 3869 8631
TIME...MOT...LOC 2322Z 180DEG 0KT 3877 8671 3879 8646

$$

BROOKS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at May 27, 2:17 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 27, 2:17 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
217 PM EDT TUE MAY 27 2008

.AVIATION...

DISCUSSION FOR THE 00Z TAFS

LOW PRESSURE RIDING ALONG A FRONTAL BOUNDARY ACROSS NORTHERN KY WILL
KEEP RAIN AND PERIODS OF MVFR CIGS/VIS ACROSS HUF/IND/BMG THROUGH
4Z. PRECIP SHOULD EXIT THE AREA BY 06Z WITH VFR CONDS EXPECTED TO
PREVAIL AS NE SFC WINDS DRAW DRIER AIR INTO THE REGION. A NE SFC
WIND SHOULD CONTINUE THROUGH WEDS.

&&

.DISCUSSION...

FORECAST FOCUS WILL BE ON TEMPERATURES THROUGH THIS WEEK UNTIL THE
NEXT CHANCE OF RAIN BY FRIDAY.

THE CURRENT SURFACE MAP SHOWS THAT A COLD FRONT HAS SETTLED ACROSS
THE EXTREME SOUTHERN REACHES OF THE FORECAST AREA. A DETAILED
SURFACE ANALYSIS SHOWS THAT THE FRONT APPEARS TO BE JUST SOUTH OF
BMG BUT NOT TO LWV YET. THE MID LEVEL FLOW PATTERN AT H5 SHOWS A
RIDGE DOMINATING THE SOUTHEASTERN PORTION OF THE CONUS...WITH A
RATHER DEEP TROUGH OVER SOUTHEASTERN CANADA AND A BROAD TROUGH
OFF THE WEST COAST.

THE MODELS WERE QUITE SIMILAR IN WHAT IS A RATHER BENIGN WEATHER
PATTERN FOR MOST OF THIS WEEK AND A BLEND OF GUIDANCE VALUES WAS
USED.

TONIGHT...THE COLD FRONT WILL CONTINUE TO SLOWLY SINK SOUTH AS
HIGH PRESSURE FROM THE NORTHERN PLAINS DROPS SOUTH INTO THE LAKES
REGION. THIS SHOULD HELP TO GRADUALLY CLEAR SKIES AND BRING DRIER
AIR IN. BUT WILL HANG ON TO LOW POPS ALMOST EVERYWHERE THROUGH 03Z
AND THEN JUST IN THE FAR SOUTH AFTER 03Z. THEN THE DRIER AIR WILL
WIN OUT ACROSS THE NORTH. LOWS IN THE LOW 40S NORTH AND MID 50S
SOUTH WITH QUITE A GRADIENT ACROSS THE AREA TONIGHT.

ON WEDNESDAY...THE SURFACE HIGH WILL SETTLE OVER THE CHICAGO AREA
AS THE H5 RIDGE STRENGTHENS OVER THE AREA. THE RESULT SHOULD BE A
QUIET AND PARTLY TO MOSTLY SUNNY DAY. H8 TEMPS OF +10 TO +12C WILL
GIVE HIGHS AROUND 70...AS THE SURFACE HIGH AND POOR MIXING WILL
KEEP THE TEMPERATURES FROM REACHING THEIR FULL POTENTIAL. ANOTHER
COOL NIGHT TOMORROW NIGHT WITH THE HIGH OVERHEAD AND LOWS IN THE
40S ACROSS THE AREA.

THINGS WILL START TO WARM UP BY THURSDAY AS THE SURFACE HIGH
PRESSURE SLIDES EAST AND SETS UP RETURN FLOW. THIS SHOULD SEND
TEMPS INTO THE MIDDLE 70S. FOR THE OVERNIGHT THERE WILL BE A VORT
MAX RIDING ON THE NORTHERN BOUNDARY OF THE RIDGE AND THIS WILL
GENERATE SOME NOCTURNAL CONVECTION BUT THIS IS EXPECTED TO REMAIN
WELL NORTH OF THE AREA.

ON FRIDAY THE RIDGE WILL START TO COLLAPSE AT H5 AND A SURFACE LOW
WILL BE DROPPING SOUTHEAST OUT OF THE NORTHERN PLAINS. THERE MAY
BE SOME LATE DAY SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE FAR
NORTHWEST BUT IT LOOKS AS THOUGH THE BETTER CHANCE FOR RAIN WILL
BE OVERNIGHT FRIDAY AS THE FRONT PUSHES SOUTH. THE GFS SHOWS
CONTINUED CHANCES OF RAIN THROUGH SATURDAY WITH ANOTHER SLOW
MOVING FRONTAL BOUNDARY. WARM WEATHER IS EXPECTED TO START NEXT
WEEK AS ANOTHER STRONG RIDGE ALOFT WILL PUSH IN.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...CO
PUBLIC...JOHNSON
Hazardous weather outlook, May 27, 2:26 PM EDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
226 PM EDT TUE MAY 27 2008

INZ021-028>031-035>049-051>057-281830-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-
226 PM EDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY.
LIGHTNING IS ALWAYS A HAZARD WITH ANY STORM THAT FORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060>065-067>072-281830-
SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
226 PM EDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL
INDIANA...PRIMARILY SOUTH OF A BLOOMINGTON TO COLUMBUS LINE AFTER
200 PM EDT THIS AFTERNOON. SEVERE WEATHER IS NOT EXPECTED BUT VERY
HEAVY DOWNPOURS WILL ACCOMPANY THESE STORMS. LOCALIZED FLOODING
COULD RESULT IN THE HEAVIEST STORMS. STORMS SHOULD DIMINISH BY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY.
LIGHTNING IS ALWAYS A HAZARD WITH ANY STORM THAT FORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

LJ

In the hours before

Local storm report, May 27, 3:23 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
323 PM EDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLASH FLOOD      8 N MITCHELL            38.85N 86.48W
05/27/2008                   LAWRENCE           IN   LAW ENFORCEMENT

            REPORTED BETWEEN MITCHELL AND BEDFORD

&&

ABROOKS
Local storm report, May 27, 3:32 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
332 PM EDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TORNADO          4 N WASHINGTON          38.72N 87.17W
05/27/2008                   DAVIESS            IN   LAW ENFORCEMENT

            BRIEF TOUCHDOWN IN OPEN FIELD. NO DAMAGE. WITNESSED BY
            COUNTY SHERIFF.

&&
Local storm report, May 27, 4:13 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
413 PM EDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLASH FLOOD      5 N MITCHELL            38.81N 86.48W
05/27/2008                   LAWRENCE           IN   LAW ENFORCEMENT

            WATER WAS COVERING ONE LANE EACH WAY ON STATE ROAD 37
            BETWEEN MITCHELL AND BEDFORD NEAR THE MARION TOWNSHIP
            FIRE DEPARTMENT.

&&

ABROOKS
Local storm report, May 27, 4:16 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
416 PM EDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLASH FLOOD      6 NW BROWNSTOWN         38.94N 86.12W
05/27/2008                   JACKSON            IN   LAW ENFORCEMENT

            FLASH FLOODING WAS REPORTED ON STATE ROAD 58 NEAR KURTZ
            AND THE SOUTH FORK OF SALT CREEK

&&

ABROOKS

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:36 AM EDTDense Fog AdvisoryINDBoone, Brown, Clay, Daviess, Greene, Hamilton and 13 more5 hr
May 27, 3:05 PM EDTFlash Flood WarningINDLawrence3 hr
May 27, 3:21 PM EDTFlash Flood WarningINDJackson4 hr
May 27, 3:42 PM EDTFlash Flood WarningINDDaviess, Knox5 hr
May 27, 4:22 PM EDTSevere Thunderstorm WarningINDLawrence23 min
May 27, 7:36 PM EDTAreal Flood WarningINDJackson4 hr

Nearby

Flash Flood Warnings in Indiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.